Lake Huron, 2008

Marine Thunderstorm Wind in Lake Huron, June 16, 2008

June 16, 2008 · NWS DTX · 1 event in 1 county or zone

A strong thunderstorm moved through the nearshore waters of Lake Huron near Port Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong thunderstorm moved through the nearshore waters of Lake Huron near Port Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 16, 1:12 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 16, 1:12 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
212 PM EDT MON JUN 16 2008

.AVIATION...

MIDLEVEL ENERGY PASSING OVERHEAD HAS ALLOWED FOR A HEFTY BUILD UP
OF CUMULUS THIS AFTERNOON ACROSS MOST OF THE FORECAST AREA.
FARTHER NORTH...SHOWERS AND ISOLATED THUNDERSTORMS HAVE PLAGUED
THAT AREA WHILE GENERALLY TRACKING EASTWARD. THE TIME PERIOD FOR
THESE SHOWERS AND THUNDERSTORMS APPEARS LIMITED TO THE FIRST FEW
HOURS OF THE PERIOD. DEEPER DRY AIR WILL WORK AGAINST ANY CELLS
DEVELOPING FARTHER SOUTH AND WILL LEAVE THE MENTION OUT FOR THE
DETROIT TAF SITES. EXPECTATIONS ARE FOR CEILINGS TO REMAIN VFR
THROUGHOUT THE PERIOD. GUSTY WEST WINDS THIS AFTERNOON WILL SETTLE
DOWN THIS EVENING BEFORE ELEVATING AGAIN TOMORROW MORNING.

&&

.PREV DISCUSSION...ISSUED 331 AM EDT MON JUN 16 2008

SHORT TERM...TODAY

SURFACE TROUGH/FRONT DRAPED ACROSS THE CENTRAL LOWER PENINSULA WILL
SLOWLY SETTLE SOUTH ACROSS THE FORECAST AREA TODAY.  SMALL
CONVECTIVE CLUSTER HAS IGNITED ALONG THE FRONT IN RESPONSE TO A
SMALL...YET VIGOROUS SHORTWAVE.  THIS CLUSTER WILL AFFECT THE
NORTHERN REACHES OF THE SAGINAW VALLEY AND PORTIONS OF THE THUMB
DURING THE NEXT SEVERAL HOURS.

SURFACE PRESSURE FALLS ASSOCIATED WITH A SHORTWAVE OVER SOUTHERN
MINNESOTA WILL INCREASE THE PRESSURE GRADIENT ALONG AND WEST OF
I-75.  EXPECT WINDS TO INCREASE BY MIDDAY WITH GUSTY CONDITIONS
PERSISTING THROUGH THE AFTERNOON AS THE BOUNDARY LAYER DEPTH
INCREASES.

LOWER TROPOSPHERE REMAINS UNSTABLE ACROSS THE FORECAST AREA FOR A
GOOD PORTION OF THE DAY - WITH NAM SURFACE BASED LI/S SLIPPING TO
AROUND -6C AND CAPE VALUES UP TO 500 J/KG.  HOWEVER...STRONGER COLD
ADVECTION NEAR THE SURFACE SHOULD HELP ESTABLISH SOME MID-LEVEL
CAPPING DIFFERENTIALLY BY LATE IN THE DAY.  REGARDLESS...WILL
CONTINUE THE CHANCE OF SHOWERS WITH ISOLATED THUNDER.  ESPECIALLY
CONSIDERING THAT THE SHORTWAVE OVER THE BOUNDARY WATERS OF MINNESOTA
IS APPRECIABLY STRONGER THAN INDICATED BY THE 00Z NCEP SUITE - WHICH
SHOULD HELP PROMOTE STEEPER MID-LEVEL LAPSE RATES.

TEMPERATURES WILL BE SEVERAL DEGREES COOLER TODAY AS COLD ADVECTION
INCREASES THROUGH THE DAY.

LONG TERM...

COLD POOL (1 C AT 850 MB/-21 C AT 500 MB PER 00Z PICKLE LAKE
RAOB)/UPPER LEVEL LOW/CIRCULATION OVER ONTARIO WILL CONTINUE TO DROP
SLOWLY SOUTHEAST...INTO THE EASTERN GREAT LAKES ON TUESDAY...WITH
LONGWAVE TROUGH DIGGING/EXTENDING INTO THE SOUTHEAST CONUS.

THIS AMPLIFIED UPPER LEVEL TROUGH OVER THE EASTERN CONUS WILL BE
SLOW TO BREAK DOWN...RESULTING IN A VERY COOL MID WEEK PERIOD...WITH
MAXES STUCK IN THE 60S AND MINS SNEAKING INTO THE UPPER 40S ACROSS
THE MAJORITY OF THE CWA. 850 MB TEMPS PROGGED TO BE IN THE 2 TO 6 C
RANGE ON TUESDAY...WITH LITTLE OR NO AIRMASS MODIFICATION ON
WEDNESDAY.

WITH EMBEDDED SHORTWAVES...DIURNAL AND LAKE INSTABILITY...THERE IS A
SLIGHT/LOW CHANCE OF SHOWERS JUST ABOUT ANYTIME DURING THE
TUESDAY-WEDNESDAY TIME FRAME...MOST PREVALENT OVER THE THUMB REGION.

SIGNIFICANT HEIGHT RISES THEN PROGGED FOR THURSDAY...AS UPPER LEVEL
RIDGE BUILDS OVER THE WESTERN GREAT LAKES. NORTHWEST CONFLUENT FLOW
AND WARMING MID LEVELS SHOULD SUPPORT A DRY DAY...WITH MAXES
REACHING AND EXCEEDING 70 DEGREES ONCE AGAIN.

ALTHOUGH THE UPPER LEVEL FLOW REMAINS NORTHWEST ON FRIDAY...POSSIBLE
EMBEDDED SHORTWAVE AND AIRMASS DESTABILIZATION/MOISTURE ADVECTION
SUPPORTS CONTINUING THE LOW CHANCE OF THUNDERSTORMS...PER 00Z
CANADIAN GLOBAL/GFS.

MARINE...

PRESSURE GRADIENT WILL INCREASE ACROSS LAKE ST CLAIR AND LAKE ERIE
BY LATE THIS MORNING...AS A SURFACE TROUGH SETTLES SOUTH THROUGH THE
REGION.  WINDS WILL INCREASE LATE THIS MORNING AND GUSTS WILL LIKELY
CLIMB INTO THE 25 KNOT RANGE.  WILL HOIST SMALL CRAFTS FOR
THE AFOREMENTIONED AREAS FOR MIDDAY IN TO THE EVENING HOURS.
OTHERWISE...AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS ALL MARINE
AREAS.  NORTHWESTERLY FLOW WILL CONTINUE INTO MID-WEEK.  WIND
CONDITIONS IN THE LAKE HURON NEARSHORE WATERS - INCLUDING SAGINAW
BAY - MAY REQUIRE SMALL CRAFTS FOR THE TUESDAY AFTERNOON TO
WEDNESDAY MORNING TIME WINDOW.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...NONE.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL 8 PM MONDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL 8 PM MONDAY.

&&

AVIATION.....CB
SHORT TERM...MANN
LONG TERM....SF
MARINE.......MANN

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 16, 8:32 AM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
932 AM EDT MON JUN 16 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-171345-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
932 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH LATE AFTERNOON. SMALL
HAIL AND GUSTY WINDS TO 45 MPH ARE THE MAIN HAZARDS. SEVERE
WEATHER IS NOT ANTICIPATED AS CELLS TRACK EAST SOUTHEASTWARD AT 40
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS TUESDAY AND
FRIDAY...AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-171345-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
932 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR LAKE ST CLAIR AND THE
MICHIGAN WATERS OF LAKE ERIE. REFER TO THE LATEST MARINE FORECASTS
FOR DETAILS.../GLFSC/.../NSHDTX/.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH LATE AFTERNOON. SMALL
HAIL AND GUSTY WINDS TO 45 MPH ARE THE MAIN HAZARDS. SEVERE
WEATHER IS NOT ANTICIPATED AS CELLS TRACK EAST SOUTHEASTWARD AT 40
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS TUESDAY AND
FRIDAY...AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CB/SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jun 16, 9:46 AM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1046 AM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND GST     CANTON                  42.31N 83.48W
06/15/2008  E65.00 MPH       WAYNE              MI   TRAINED SPOTTER

0130 PM     TSTM WND DMG     SALEM                   42.41N 83.58W
06/15/2008                   WASHTENAW          MI   PUBLIC

            FOUR INCH LIMBS DOWN AT SALEM GOLF COURSE

0137 PM     TSTM WND DMG     NOVI                    42.48N 83.49W
06/15/2008                   OAKLAND            MI   TRAINED SPOTTER

            LARGE LIMBS DOWN AT 10 MILE AND HAGGERTY RD

0144 PM     TSTM WND GST     FARMINGTON              42.46N 83.38W
06/15/2008  E60.00 MPH       OAKLAND            MI   TRAINED SPOTTER

            THREE TO FOUR INCH DIAMETER LIMBS DOWN

0145 PM     TSTM WND GST     2 NW FARMINGTON         42.48N 83.41W
06/15/2008  E65.00 MPH       OAKLAND            MI   TRAINED SPOTTER

0630 PM     TSTM WND DMG     LIME CREEK              41.77N 84.33W
06/15/2008                   LENAWEE            MI   FIRE DEPT/RESCUE

            TREES DOWN

0635 PM     TSTM WND DMG     LIME CREEK              41.77N 84.33W
06/15/2008                   LENAWEE            MI   LAW ENFORCEMENT

            ROOF BLOWN OFF HOUSE ON LIME CREEK RD

0639 PM     TSTM WND DMG     MORENCI                 41.72N 84.22W
06/15/2008                   LENAWEE            MI   LAW ENFORCEMENT

            DISPATCH REPORTS NUMEROUS TREES AND POWER LINES DOWNED.

0935 PM     HAIL             WALLED LAKE             42.54N 83.48W
06/15/2008  E0.75 INCH       OAKLAND            MI   TRAINED SPOTTER

0939 PM     HAIL             WALLED LAKE             42.54N 83.48W
06/15/2008  E1.00 INCH       OAKLAND            MI   TRAINED SPOTTER

0950 PM     HAIL             MILFORD                 42.59N 83.60W
06/15/2008  E0.75 INCH       OAKLAND            MI   AMATEUR RADIO

            MILFORD AND WARDLOW RD

1010 PM     HAIL             PINCONNING              43.86N 83.96W
06/15/2008  E0.88 INCH       BAY                MI   AMATEUR RADIO

1025 PM     TSTM WND GST     KAWKAWLIN               43.65N 83.95W
06/15/2008  E60.00 MPH       BAY                MI   TRAINED SPOTTER

            CORRECT TIME OF EVENT

1035 PM     TSTM WND DMG     BAY CITY STATE PARK     43.67N 83.91W
06/15/2008                   BAY                MI   AMATEUR RADIO

            SIX INCH DIAMETER TREE LIMBS DOWN.

1035 PM     TSTM WND GST     3 E ESSEXVILLE          43.61N 83.78W
06/15/2008  E60.00 MPH       BAY                MI   TRAINED SPOTTER

1040 PM     TSTM WND GST     BAY CITY                43.59N 83.89W
06/15/2008  E65.00 MPH       BAY                MI   TRAINED SPOTTER

            NORTHWEST BAY CITY AT MARQUETTE AND TRUMAN PARKWAY- TREES
            DOWNED ALONG WITH POWER LINES

1040 PM     TSTM WND DMG     QUANICASSEE             43.58N 83.67W
06/15/2008                   TUSCOLA            MI   LAW ENFORCEMENT

            TREE DOWN ON POWERLINE AT QUANICASSEE AND AKRON RD

1050 PM     HAIL             FREELAND                43.52N 84.12W
06/15/2008  E0.88 INCH       SAGINAW            MI   TRAINED SPOTTER

            THREE DIFFERENT SPOTTERS REPORTED NICKEL SIZE HAIL IN
            FREELAND.

1105 PM     HAIL             5 N SAGINAW             43.49N 83.95W
06/15/2008  E1.00 INCH       SAGINAW            MI   TRAINED SPOTTER

            AT KOTCHVILLE AND MACKINAW RD IN KOTCHVILLE

1140 PM     TSTM WND DMG     2 NW MAYVILLE           43.36N 83.38W
06/15/2008                   TUSCOLA            MI   LAW ENFORCEMENT

            DISPATCH REPORTED TREE AND POWERLINES DAMAGED AT SNOVER
            RD AND M 24

&&
UPDATED FOR MORENCI AND MAYVILLE REPORTS

RPOLLMAN
Special weather statement, Jun 16, 11:11 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1211 PM EDT MON JUN 16 2008

MIZ047-048-053-161715-
MIDLAND-BAY-SAGINAW-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...SAGINAW
1211 PM EDT MON JUN 16 2008

SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT THE TRI CITIES
VICINITY INTO THE EARLY AFTERNOON. AT 1159 AM EDT...NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
ISOLATED THUNDERSTORMS EXTENDING FROM 32 MILES WEST OF COLEMAN TO
4 MILES NORTHWEST OF BAY CITY...MOVING EAST AT 25 MPH. PEA SIZE
HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE
WITH THE STRONGEST CELLS.

CB
Special weather statement, Jun 16, 12:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
149 PM EDT MON JUN 16 2008

MIZ047>049-053>055-060>063-161930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...PORT HURON
149 PM EDT MON JUN 16 2008

SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT THE TRI CITIES AND
THUMB INTO THE MID AFTERNOON HOURS. AT 137 PM EDT...NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
SOUTHEAST OF PINCONNING TO MAYVILLE...MOVING EAST AT 34 MPH. HAIL
TO ONE HALF INCH DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE WITH THE STRONGEST CELLS.

CB

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
June 16, 2:30 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 1.82 mi N of Port Huron
Measured
35 kt (40 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.006, -82.424

A trained spotter estimated a 40 mph thunderstorm wind gust.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2008Every state in 2008This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118858.